Alert archive / Wyoming / Red Flag Warnings in 2025
Red Flag Warning 13, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Jul 20, 2025, 2:07 AM MDT for Albany County, Carbon County, Wyoming. It took effect at Jul 20, 2025, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2025, 2:07 AM MDT (08:07 UTC)
- In effect from
- Jul 20, 2025, 12:00 PM MDT
- Expired
- Jul 20, 2025, 7:35 PM MDT
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 3672 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982 WWUS85 KCYS 200807 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 207 AM MDT Sun Jul 20 2025 WYZ421-422-427-201615- /O.NEW.KCYS.FW.W.0013.250720T1800Z-250721T0200Z/ Ferris/Seminoe/Shirley Mountains-Central and West Carbon- North Snowy Range Foothills- 207 AM MDT Sun Jul 20 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 421, 422, AND 427... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon today to 8 PM MDT this evening. * AFFECTED AREA...Fire weather zones 421, 422, and 427. * WIND...West at 10 to 20 mph with gusts to 30 mph. * HUMIDITY...Between 10 and 14 percent * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
366 WWUS85 KCYS 210135 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 735 PM MDT Sun Jul 20 2025 WYZ421-422-427-210245- /O.CAN.KCYS.FW.W.0013.000000T0000Z-250721T0200Z/ Ferris/Seminoe/Shirley Mountains-Central and West Carbon- North Snowy Range Foothills- 735 PM MDT Sun Jul 20 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 421, 422, AND 427... Relative humidity values have increased this evening as winds have started to come down. Therefore, the Red Flag Warning will expire on time at 8pm. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Jul 19, 9:33 PM MDT, 4 hours 34 minutes earlier. Its key messages:
- Scattered PM showers and thunderstorms are expected again today. A few storms will have the potential to become strong to severe, mainly in the NE Panhandle.
- Expect warm temperatures Sunday and Monday with more limited afternoon thunderstorm potential.
- The next surge of monsoon moisture is expected Tuesday through Thursday bringing higher chances for PM thunderstorms and near average temperatures.
Area forecast discussion, Jul 19, 9:33 PM MDT, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 933 PM MDT Sat Jul 19 2025 .KEY MESSAGES... - Scattered PM showers and thunderstorms are expected again today. A few storms will have the potential to become strong to severe, mainly in the NE Panhandle. - Expect warm temperatures Sunday and Monday with more limited afternoon thunderstorm potential. - The next surge of monsoon moisture is expected Tuesday through Thursday bringing higher chances for PM thunderstorms and near average temperatures. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 1200 PM MDT Sat Jul 19 2025 Current visible satellite late this morning shows some high clouds over the Interstate 80 corridor with a cumulus field beginning to develop over the high terrain. This cumulus field, as well as a weak dryline expected to push to the Wyoming/Nebraska border later this afternoon will be the main areas for storm development this afternoon. Synoptically, a weak shortwave will push across Wyoming this afternoon, providing the needed lift necessary for storms. Surface moisture and instability will help fuel storms, leading to potentially severe storms across portions of the CWA. Model soundings show the most favorable environment for severe storms in the eastern Nebraska panhandle. MUCAPE values up to 1700 J/kg with around 40 kts of effective shear will lead to a large hail threat this afternoon. Strong winds could also be possible with DCAPE values exceeding 1000 J/kg. Cannot rule out an isolated tornado with elevated MLCAPE values and effective shear values as high as they are. Flash flooding could also be possible as PWATs in the Nebraska panhandle exceed 1 inch which is above the 90th percentile for climatology. Most Hi-Res guidance keeps the coverage of severe storms relatively low this afternoon, with more widely scattered run-of-the-mill storms. Storm initiation will take place by early to mid afternoon, with storms weakening and moving out the area by later this evening. A much drier day is expected on Sunday. Quasi-zonal flow will continue to dominate the mid-levels, ushering in drier and slightly warmer air aloft. High temperatures will be in the 80s and 90s, a few degrees above average for this time of year. Once again, a weak disturbance aloft moving overheard could trigger a few high terrain showers during the afternoon. However, the very dry surface and low- levels will likely prevent any showers from making it out of the high terrain. Any storms that do form will dissipate during the evening hours, leading to a quiet overnight. && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 152 PM MDT Sat Jul 19 2025 A stout ridge aloft will initially hold court over the central and southern plains early in the period. By midweek the ridge axis will be shunted east in response to a digging upper trough along the west coast. Later in the week the shortwave trough will lift north and dampen along the International Border allowing the upper ridge to build back into the central Plains. On Monday a decent plume of mid to upper moisture will advect across the region on southerly winds along with some weak perturbations passing through aloft. This should provide sufficient lift to allow for isolated thunderstorm development, however boundary layer moisture appears rather anemic. As the upper wave makes its closest approach around mid week shower and thunderstorm chances should increase with monsoonal moisture and an east-west oriented frontal zone dropping into the area from the north. Things moisten up considerably over the Panhandle by Wednesday with dewpoints climbing into the lower 60s and precipitable water values perhaps reaching around 1.25". This value -- if realized -- surpasses the 90th percentile for this date using UNR climatology as a proxy. As such, will need to keep an eye on heavy rain potential in the Panhandle depending upon how the mesoscale details play out. As the Great Plains ridge flexes northwest by late week this should limit shower and thunderstorm chances while leading to a notable warming trend which will continue into the weekend. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 928 PM MDT Sat Jul 19 2025 Dry westerly flow aloft will make for a dry day on Sunday. Scattered clouds near 12000 feet will occur, otherwise clear skies will prevail. Occasional fog will develop at Chadron and Alliance from 10Z to 14Z, reducing visibilities to 4 miles and ceilings to 1500 feet. Winds will gust to 25 knots at Chadron, Alliance and Sidney until 10Z, then will gust to 27 knots at all terminals from 18Z to 01Z. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...SF LONG TERM...SPM AVIATION...RUBIN
Hazardous weather outlook, Jul 19, 2:18 PM MDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 218 PM MDT Sat Jul 19 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-202030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 218 PM MDT Sat Jul 19 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT - Scattered PM showers and thunderstorms are expected again today. A few storms will have the potential to become strong to severe, mainly in the NE Panhandle. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY - Expect warm temperatures Sunday and Monday with more limited afternoon thunderstorm potential. - The next surge of monsoon moisture is expected Tuesday through Thursday bringing higher chances for PM thunderstorms and near average temperatures. .Spotter information statement... Spotters are encouraged to report severe weather to the NWS.
Nearby
Red Flag Warnings in Wyoming, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.